South Dakota, 2007

Hail in South Dakota, August 12, 2007

August 12, 2007 · NWS UNR · 1 event in 1 county or zone

An early morning thunderstorm produced quarter sized hail at Hoover.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm produced quarter sized hail at Hoover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 2:00 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 2:00 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT SUN AUG 12 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK UPPER RIDGE WITH A
STRONG SHORTWAVE OVER NE WYOMING APPROACHING THE CWA. QUITE A BIT OF
SHOWERS AND STORMS HAVE BEEN FALLING ACROSS THE NORTHERN AND WESTERN
PORTIONS OF THE FORECAST AREA. THE PRECIP WILL CONTINUE SHIFTING
EAST THIS MORNING. EXTRAPOLATING ITS CURRENT RATE OF MOVEMENT SHOWS
THE PRECIP SHOULD BE EXITING INTO CENTRAL SD BY 15Z. FOLLOWING A
BREAK IN THE PRECIP...THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN IN
THE AFTERNOON ESPECIALLY ACROSS WESTERN SD AND THE BLACK HILLS.
SURFACE ANALYSIS PLACES HIGH PRESSURE ACROSS THE ND/CANADIAN BORDER
WITH A RIDGE AXIS ACROSS CENTRAL TO EASTERN SD. NORTHERLY FLOW HAS
QUICKLY SHIFTED TO AN EASTERLY COMPONENT OVERNIGHT...AND WILL
CONTINUE TO VEER TO A SOUTHERLY COMPONENT BY LATE MORNING. THIS WILL
REINTRODUCE HIGHER DEWPOINTS IN THE 50S TO LOWER 60S THROUGH OUT
WESTERN SD. DEEP SOUTHWEST FLOW ACROSS WYOMING WILL CREATE A SHARP
MOISTURE GRADIENT FROM SE MT...TO SOMEWHERE NEAR THE SD/WY BORDER.
MODELS ARE IN AGREEMENT THAT WITH THE HEAT AND AVAILABLE
MOISTURE...THERE WILL BE NO SHORTAGE OF INSTABILITY. THE BIG
QUESTION IS GOING TO BE THE STRENGTH OF THE CAP EAST OF THE CWA
WHICH EXTENDS TO NEAR THE DRYLINE...AND THE TIMING/STRENGTH OF A
SHORTWAVE PROGGED TO MEET THE DRYLINE SOMETIME AROUND OR JUST AFTER
00Z. THE NAM IS A BIT MORE AGGRESSIVE THAN THE GFS WITH THE STRENGTH
OF THE CAP AND IS SLOWER IN BRINGING IN THE S/W. STORMS ARE EXPECTED
TO DEVELOP OVER THE HILLS FIRST THIS AFTERNOON...THEN ALONG THE
BOUNDARY BY EARLY EVENING. THERE IS PLENTY OF SHEAR FOR SUPERCELLS
TO DEVELOP. ANOTHER QUESTION IS THE HOW MUCH OF A THREAT ARE
TORNADOES TODAY. 0-1 KM SHEAR SEEMS TO BE LACKING ACROSS THE
CWA...EXCEPT FOR ONE AREA...JUST NORTH AND NORTHEAST OF THE HILLS.
SOUTH/SOUTHEAST WINDS WILL MOVE ALONG PLAINS ADJACENT TO THE THE
EASTERN FOOTHILLS. AS THE WINDS MOVE AROUND THE NORTHEASTERN
FOOTHILLS...IT MAY BECOME DEVELOP A MORE EASTERLY COMPONENT. ON TOP
OF ENHANCED CONVERGENCE...THIS WOULD PROVIDE A SMALL AREA JUST NORTH
AND NORTHEAST OF THE HILLS OF ENHANCED 0-1 KM SHEAR APPROACHING 20
KT...WHICH IS ENOUGH FOR A POTENTIALLY TORNADIC STORM. IT WILL BE
SOMETHING TO KEEP AN EYE OUT FOR LATER TODAY. OTHERWISE LARGE HAIL
WILL BE THE MAIN THREAT WITH 60 MPH PLUS WINDS POSSIBLE TO A LESSER
DEGREE.

LOW PRESSURE NORTH OF THE AREA WILL SLIDE EAST TOMORROW MORNING
BRINGING A WEAK COLD FRONT TO THE AREA. THOUGH TEMPS WILL BE LAGGING
BEHIND ACROSS MONTANA...DRIER AIR SHOULD MOVE IN SOONER WITH
DEWPOINTS DROPPING INTO THE 30S AND 40S. THIS WILL HELP KEEP IT
MOSTLY SUNNY WITH NO PRECIP. WITH THE LAGGING COOLER AIR...TEMPS ARE
STILL EXPECTED TO HIT ABOVE 100 ACROSS THE PLAINS AND WELL INTO THE
90S THROUGH OUT THE BLACK HILLS. WEAK RETURN FLOW WILL SET UP
TUESDAY AS A SURFACE TROUGH SETS UP SOUTH OF THE AREA. MOISTURE WILL
SLOWLY RETURN ALLOWING THUNDERSTORMS TO AGAIN DEVELOP IN THE
AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER WITH HIGHS IN THE
90S...STAYING BELOW TRIPLE DIGITS.

EXTENDED...UPPER RIDGE AXIS WILL REMAIN ACROSS THE NORTHERN
ROCKIES/NORTHERN PLAINS THROUGH THE PERIOD...WITH A SERIES OF
SHORTWAVES CROSSING THE AREA. THIS WILL RESULT IN TEMPERATURES
SLIGHTLY ABOVE AVERAGE...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS
NEARLY EVERY DAY. PAST COUPLE OF RUNS OF THE GFS HAVE BEEN SHOWING A
STRONGER WAVE PASSING THROUGH ON THURSDAY NIGHT...SO HAVE RAISED
POPS IN SOME LOCATIONS.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED ACROSS THE AREA TODAY.
SCATTERED THUNDERSTORMS MOVING INTO SOUTHWESTERN NORTH DAKOTA DURING
THE EARLY MORNING MAY CREATE SOME LOCAL MVFR CIGS/VSBY. THERE WILL
BE ANOTHER CHANCE OF THUNDERSTORMS OVER WESTERN SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/RICHARDS
Hazardous weather outlook, Aug 12, 4:35 AM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
535 AM MDT SUN AUG 12 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
535 AM MDT (635 AM CDT) SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT NORTHWEST SOUTH DAKOTA EARLY
THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND WILL
MOVE OUT OF THE AREA BY MID MORNING.

MORE THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND LAST
THROUGH THE EVENING. SOME OF THESE STORMS MAY BE SEVERE...
ESPECIALLY ACROSS FAR WESTERN SOUTH DAKOTA INCLUDING THE BLACK
HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HOT WEATHER WILL RETURN TO THE REGION MONDAY. HIGHS ARE
EXPECTED TO REACH ABOVE 100 DEGREES...WITH SOME LOCATIONS ACROSS
THE SOUTH DAKOTA PLAINS WARMING TO AROUND 105 DEGREES.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
FORECAST AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. WHILE A FEW
STORMS MAY BECOME SEVERE...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 116 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
August 12, 4:40 AM MST
Where
Butte County, Hoover
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.120, -103.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39891.